Ohio, 2010

Winter Weather in Ohio, January 7 to 8, 2010

January 7 to 8, 2010 · NWS ILN · 26 events in 26 counties and zones

An Alberta clipper tracked southeast through the Ohio Valley on Thursday, January 7th. Very cold air was in place, which allowed for a very fluffy snow to accumulate over a prolonged period of time.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An Alberta clipper tracked southeast through the Ohio Valley on Thursday, January 7th. Very cold air was in place, which allowed for a very fluffy snow to accumulate over a prolonged period of time. Snow totals from this event ranged from two to five inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 7, 4:28 AM EST, 32 minutes earlier.

Area forecast discussion, Jan 7, 4:28 AM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
428 AM EST THU JAN 7 2010

.SYNOPSIS...
A STRONG UPPER LEVEL LOW PRESSURE CENTER WILL CROSS THE OHIO
VALLEY LATER TODAY. AHEAD OF IT A SURFACE LOW WILL BE THE FOCUS
FOR A SNOW STORM TODAY AND TONIGHT. VERY STRONG HIGH PRESSURE WILL
SETTLE OVER THE PLAINS AND UPPER MIDWEST FOR THE WEEKEND...KEEPING
NORTHERLY FLOW...COLD AIR...AND LAKE EFFECT SNOW SHOWERS OVER THE
REGION ON FRIDAY AND SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FORECAST IS GENERALLY UNCHANGED. A WINTER SYSTEM IS APPROACHING
THE REGION. DUE TO THE COLD NATURE OF THE AIRMASS ALREADY IN PLACE
COMBINING WITH STRONG...DEEP LIFT FROM THE SURFACE AND UPPER LEVEL
LOW...SNOWFALL WILL BE VERY DRY AND FLUFFY. A PERIOD OF TIME
DURING THE LATE MORNING AND EARLY AFTERNOON APPEARS TO HARBOR THE
POTENTIAL FOR ACCUMULATING SNOWFALL OF AN INCH PER HOUR OR MORE
DUE TO THE DEEP LIFT IN PLACE. THE WORST OF THE SNOW WILL TAPER
FROM WEST TO EAST LATER THIS AFTERNOON BUT LIGHT ACCUMULATIONS
WILL CONTINUE INTO THE EVENING AND OVERNIGHT. DRIER AIR AT THE
SURFACE WILL UNDERCUT THE AVIALABLE MOISTURE TO LIMIT THE DEEP
LIFT LATER TODAY...EFFECTIVELY LIMITING THE VERY STRONG SNOWFALL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
DRIER AIR WRAPPING IN BEHIND THE SURFACE LOW WILL CUT THE HEAVIEST
SNOW ACCUMULATIONS EARLY ON IN THE EVENING...ESPECIALLY IN THE
SOUTHWEST. HOWEVER...LIGHT SNOWFALL WILL PERSIST THROUGH THE
OVERNIGHT AND THEN CONTINUE THROUGH FRIDAY...CREATING ADDITIONAL
LIGHT ACCUMULATIONS. A LINGERING POST FRONTAL TROUGH OF LOW
PRESSURE WILL BE THE FOCUS FOR THESE SHOWERS...AND SHOULD BE FOUND
ALONG AND JUST NORTH OF THE I-70 CORRIDOR IN OUR CWA.
HOWEVER...THE COLD AIR IN PLACE AND SIGNIFICANT LOW LEVEL MOISTURE
WILL MAKE IT DIFFICULT TO LIMIT SNOW SHOWERS IN ANY PARTICULAR
PLACE ON FRIDAY.

IN THE WAKE OF THE UPPER LOW FRIDAY NIGHT AND SATURDAY...THE LIGHT
SNOW SHOULD SHUT OFF BUT CLOUD COVER...COLD TEMPERATURES AND
AVAILABLE MOISTURE DOWNSTREAM OF THE GREAT LAKES WILL KEEP
FLURRIES OVER MUCH OF THE REGION.

TEMPERATURES WILL REMAIN WELL BELOW NORMAL THROUGH THE PERIOD. IF
ANY CLEARING FRIDAY NIGHT AND SATURDAY NIGHT OCCURS...LOWS WILL
DROP EVEN LOWER THAN FORECAST DUE TO THE FRESH SNOW COVER AND
RELATIVELY LIGHT WINDS...SETTING UP A GOOD RADIATIONAL COOLING
PROCESS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
FORECAST FOCUS IS ON TEMPERATURES THIS WEEKEND. LAKE EFFECT SNOW
SHOWERS WILL TAPER OFF ON SATURDAY ACROSS THE AREA. WENT WITH
FLURRIES ACROSS THE AREA SATURDAY MORNING AND CONFINED THEM TO THE
EAST BY THE AFTERNOON. DID NOT PUT MORE THAN FLURRIES IN THE
FORECAST AS H85 WINDS WILL MAINLY BE FROM THE NORTH ON SATURDAY
AND FA SHOULD GENERALLY BE IN BETWEEN LAKE SNOW SHOWERS. WITH
NORTHERLY TO NORTHWESTERLY FLOW BRINGING IN COLDER AIR AND
ADDITIONAL SNOW ON THE GROUND WENT BELOW GUIDANCE TEMPERATURES FOR
THE WEEKEND. SATURDAY NIGHT WILL HAVE THE COOLEST TEMPERATURES
WITH SOME CLEARING TAKING PLACE. COLD AIR AND WINDS WILL CREATE
WIND CHILL VALUES BELOW ZERO FOR EARLY SATURDAY...SUNDAY...AND
MONDAY MORNING. THERE WILL BE A SLOW MODERATING TREND IN
TEMPERATURES DURING THE WEEK. A WEAK UPPER LEVEL DISTURBANCE WILL
MOVE THROUGH THE AREA ON MONDAY NIGHT. MOISTURE AND LIFT ARE
LIMITED WITH THIS SYSTEM AND THEREFORE ONLY PUT A SLIGHT CHANCE OF
SNOW SHOWERS ACROSS NORTHERN PORTIONS OF THE FA. AT THE END OF THE
LONG TERM AN UPPER LEVEL LOW WILL MOVE SOUTH OF THE AREA. AT THIS
TIME JUST EXPECTING AN INCREASE IN CLOUD COVER ACROSS THE AREA
WITH THIS FEATURE LATE WEDNESDAY.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
MODELS CONTINUE TO BRING STORM SYSTEM ACROSS THE TAFS WITH AREA OF
SN TODAY. THERE ARE SLIGHT DIFFERENCES WITH THE PLACEMENT AND
STRENGTH OF LOW...BUT IN GENERAL NOT MUCH TO BE CONCERNED WITH.

MVFR STRATUS CONTINUES TO HOLD ACROSS THE TAFS. OBS OVER INDIANA
SHOW VFR CIGS...SO EXPECT THE CIGS TO BREAK OUT TO VFR FOR A FEW
HOURS BEFORE SNOW BEGINS. BROUGHT THE HIGHER CIGS IN AT CVG AT 08Z
AND CMH AT 11Z.

SNOW IS NOW JUST REACHING THE WRN INDIANA BORDER...SO BACKED OFF
ON THE ONSET OF THE UNTIL 12Z IN THE WRN TAFS AND 14Z IN THE E.
HEAVIER SN WILL REACH THE WRN TAFS AROUND 14Z. WITH LOW TRACKING
NR I-70...LOWEST CIGS SHOULD BE ACROSS THE NRN TAFS.

CDFNT WILL PUSH THRU THE TAFS AROUND 00Z...SHIFTING THE WINDS TO
THE W AND SNOWS SHOULD DECREASE.

OUTLOOK...MVFR/IFR CIGS/VSBYS WILL PERSIST INTO SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY UNTIL 6 AM EST FRIDAY FOR OHZ026-034-
     035-042>046-051>056-060>065-070>074-077>082-088.
KY...WINTER WEATHER ADVISORY UNTIL 6 AM EST FRIDAY FOR KYZ089>100.
IN...WINTER WEATHER ADVISORY UNTIL 6 AM EST FRIDAY FOR INZ050-058-
     059-066-073>075-080.

&&

SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...NOVAK
AVIATION...SITES
Hazardous weather outlook, Jan 7, 4:59 AM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
459 AM EST THU JAN 7 2010

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-081000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
459 AM EST THU JAN 7 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO SIGNIFICANT WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 winter weather. Local standard time, as filed.

Winter Weather, Auglaize

When
January 7, 5:00 AM EST to January 8, 8:00 AM EST
Where
Auglaize forecast zone
Reported by
Department of Highways
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

Four inches of snow fell in Wapakoneta.

Winter Weather, Brown

When
January 7, 5:00 AM EST to January 8, 8:00 AM EST
Where
Brown forecast zone
Reported by
Department of Highways
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

The highway garage in Mount Orab measured 2.6 inches of snow.

Winter Weather, Champaign

When
January 7, 5:00 AM EST to January 8, 8:00 AM EST
Where
Champaign forecast zone
Reported by
Department of Highways
Coordinates
40.138, -83.769 (the zone’s center; the record gives no point)

Four inches of snow fell in Urbana.

Winter Weather, Clark

When
January 7, 5:00 AM EST to January 8, 8:00 AM EST
Where
Clark forecast zone
Reported by
Department of Highways
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

Three inches of snow fell in Springfield.

Winter Weather, Clermont

When
January 7, 5:00 AM EST to January 8, 8:00 AM EST
Where
Clermont forecast zone
Reported by
Department of Highways
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

Three inches of snow fell in Amelia.

Winter Weather, Clinton

When
January 7, 5:00 AM EST to January 8, 8:00 AM EST
Where
Clinton forecast zone
Reported by
Official NWS Observations
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

The NWS office in Wilmington measured 3.3 inches of snow. A NWS employee on the west side of Wilmington measured 3.5 inches.

Winter Weather, Darke

When
January 7, 5:00 AM EST to January 8, 8:00 AM EST
Where
Darke forecast zone
Reported by
Law Enforcement
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

The county sheriff measured 4.5 inches while the highway department measured 4 inches, both in Greenville.

Winter Weather, Fairfield

When
January 7, 5:00 AM EST to January 8, 8:00 AM EST
Where
Fairfield forecast zone
Reported by
Trained Spotter
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

The county garage in Lancaster measured 3 inches of snow while a spotter in Baltimore measures 3.5 inches late in the evening.

Winter Weather, Fayette

When
January 7, 5:00 AM EST to January 8, 8:00 AM EST
Where
Fayette forecast zone
Reported by
Department of Highways
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

Two inches of snow was measured in Washington Court House.

Winter Weather, Franklin

When
January 7, 5:00 AM EST to January 8, 8:00 AM EST
Where
Franklin forecast zone
Reported by
Department of Highways
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

Two and a half inches of snow was measured in Westerville. The international airport in Columbus measured 2.1 inches.

Winter Weather, Greene

When
January 7, 5:00 AM EST to January 8, 8:00 AM EST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

A spotter in Fairborn measured 5.3 inches of snow. Another in Beavercreek measured 4.3 inches.

Winter Weather, Hamilton

When
January 7, 5:00 AM EST to January 8, 8:00 AM EST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

Spotters in Cheviot and Golf Manor measured 4 inches of snowfall late in the evening. Three and a half inches was measured in Cincinnati, and 3.3 inches was reported from Delhi.

Winter Weather, Hardin

When
January 7, 5:00 AM EST to January 8, 8:00 AM EST
Where
Hardin forecast zone
Reported by
Department of Highways
Coordinates
40.662, -83.659 (the zone’s center; the record gives no point)

The county garage in Kenton measured 3.8 inches of snowfall.

Winter Weather, Highland

When
January 7, 5:00 AM EST to January 8, 8:00 AM EST
Where
Highland forecast zone
Reported by
Department of Highways
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

The county garage in Hillsboro measured 3.5 inches of snowfall late in the evening.

Winter Weather, Hocking

When
January 7, 5:00 AM EST to January 8, 8:00 AM EST
Where
Hocking forecast zone
Reported by
Department of Highways
Coordinates
39.497, -82.479 (the zone’s center; the record gives no point)

The county garage in Logan measured 2.5 inches of snowfall.

Winter Weather, Licking

When
January 7, 5:00 AM EST to January 8, 8:00 AM EST
Where
Licking forecast zone
Reported by
Trained Spotter
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

A spotter in Etna measured 2.8 inches of snow. The highway department measured 2.5 inches in Jacksontown and 2 inches in Newark.

Winter Weather, Madison

When
January 7, 5:00 AM EST to January 8, 8:00 AM EST
Where
Madison forecast zone
Reported by
Department of Highways
Coordinates
39.894, -83.400 (the zone’s center; the record gives no point)

The county garage measured 4 inches of snow in London.

Winter Weather, Mercer

When
January 7, 5:00 AM EST to January 8, 8:00 AM EST
Where
Mercer forecast zone
Reported by
Department of Highways
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

The county garage measured 4 inches of snow in Celina.

Winter Weather, Miami

When
January 7, 5:00 AM EST to January 8, 8:00 AM EST
Where
Miami forecast zone
Reported by
Trained Spotter
Coordinates
40.053, -84.229 (the zone’s center; the record gives no point)

A spotter measured 4 inches of snow in Covington, while another measured the same in Troy.

Winter Weather, Montgomery

When
January 7, 5:00 AM EST to January 8, 8:00 AM EST
Where
Montgomery forecast zone
Reported by
Official NWS Observations
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

The Dayton International Airport measured 4.6 inches of snowfall. A spotter in Centerville measured 4 inches of snow.

Winter Weather, Pike

When
January 7, 5:00 AM EST to January 8, 8:00 AM EST
Where
Pike forecast zone
Reported by
Department of Highways
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

The county garage in Piketon measured 5 inches of snow late in the evening.

Winter Weather, Ross

When
January 7, 5:00 AM EST to January 8, 8:00 AM EST
Where
Ross forecast zone
Reported by
Department of Highways
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

The county garage measured 4 inches of snow in Chillicothe.

Winter Weather, Scioto

When
January 7, 5:00 AM EST to January 8, 8:00 AM EST
Where
Scioto forecast zone
Reported by
Department of Highways
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

The county garage measured 3.5 inches of snow in Lucasville. The emergency manager in Portsmouth reported 3 inches.

Winter Weather, Shelby

When
January 7, 5:00 AM EST to January 8, 8:00 AM EST
Where
Shelby forecast zone
Reported by
Department of Highways
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

The county garage measured 2 inches of snow in Sidney.

Winter Weather, Union

When
January 7, 5:00 AM EST to January 8, 8:00 AM EST
Where
Union forecast zone
Reported by
Unknown
Coordinates
40.299, -83.372 (the zone’s center; the record gives no point)

Three inches of snow was reported in Claiborne.

Winter Weather, Warren

When
January 7, 5:00 AM EST to January 8, 8:00 AM EST
Where
Warren forecast zone
Reported by
Department of Highways
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

The county garage measured 4 inches of snow in Lebanon late in the evening, while a spotter in Landen measured 3 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210658, 210659, 210660, 210661, 210662, 210663, 210664, 210665, 210666, 210667, 210668, 210669, 210670, 210671, 210672, 210673, 210674, 210675, 210676, 210677, 210678, 210679, 210680, 210681, 210682, 210683.